Alert archive / North Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 18, 2020, 11:21 AM EDT for Sampson County, Wayne County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2020, 11:21 AM EDT (15:21 UTC)
- Expired
- Apr 18, 2020, 12:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
Counties Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted.
023
WWUS82 KRAH 181521
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1121 AM EDT Sat Apr 18 2020
NCZ078-088-089-181615-
Sampson-Wayne-Cumberland-
1121 AM EDT Sat Apr 18 2020
...A LINE OF HEAVY DOWNPOURS WILL AFFECT PORTIONS OF Sampson...
southern Wayne and southeastern Cumberland Counties Until 1215 PM
EDT....
At 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from NEAR Jason
to NEAR Jerome...AND MOVING southeast AT 25 MPH.
Brief heavy downpours and wind gusts up to 40 mph WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Harrells, Roseboro,
Stedman, Garland, Salemburg and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3485 7850 3485 7885 3489 7892 3545 7783
3538 7780 3518 7784 3515 7789 3519 7802
3518 7807 3519 7816 3490 7815 3474 7820
3471 7811 3455 7825
TIME...MOT...LOC 1519Z 313DEG 23KT 3539 7787 3490 7872
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 18, 6:45 AM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 18, 6:45 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 645 AM EDT Sat Apr 18 2020 .SYNOPSIS... Mild, breezy, and seasonably humid southerly flow will persist ahead of a cold front that will cross the region early today. Canadian high pressure will follow and build over and offshore the middle Atlantic later today through early Sunday. Low pressure will track across the Southeast and Carolinas later Sunday and Sunday night, then offshore the middle Atlantic on Monday. && .NEAR TERM /TONIGHT/... As of 455 AM Saturday... A srn stream perturbation evident in WV satellite imagery over the TN Valley this morning --one providing focused forced ascent for a band of elevated, pre-frontal thunderstorms in a regime of weak MUCAPE from swrn NC to n-cntl GA as of 0830Z-- will undergo further shearing deformation and deamplify into nern NC through 15Z. This feature will slightly precede a positive tilt nrn stream trough that will pivot from the lwr Great Lakes swwd to the mid-South this morning, to the srn New England and middle Atlantic coast through 18- 21Z. The approach of the net, slightly out-of-phase trough will yield 50-60 meter 500 mb height falls over cntl NC through 12Z, with some increase to between 60-80 meters over the ne Piedmont and nrn Coastal Plain through 18Z. Broad ridging aloft will follow and migrate from the srn-cntl Great Plains ewd to the srn Appalachians through 12Z Sun. At the surface, a cold front was analyzed at 08Z from the mouth of the DE Bay wswwd to a 1006 mb low over w-cntl VA, then swwd through swrn VA, the wrn slopes of the NC Blue Ridge, nern AL, e-cntl MS, and cntl LA. The front will move sewd across cntl NC early today, through the nrn and nw Piedmont around 12Z, the srn and ne Piedmont and nrn Coastal Plain around 14-15Z, and the Sandhills and cntl and srn Coastal Plain between 15-17Z. This timing is a couple of hours slower than previously forecast and not surprising given the fast bias of NWP guidance for cold fronts crossing the Appalachians. A continental Polar high over the mid MS Valley this morning will follow the front and build across and offshore the srn middle Atlantic through 12Z Sun. The aforementioned band of thunderstorms from swrn NC and n-cntl GA is stronger than simulated by CAM solutions, so it is possible that they are maintained in the pre-frontal regime across nrn SC and srn NC this morning, by both forcing from the foregoing srn stream perturbation and a 50-60 kt, sswly low level jet and associated theta-e advection across the Carolinas and VA. Otherwise, weaker, pre-frontal showers now moving across and into the lee of the nrn and cntl NC mountains will continue ewd into the wrn Piedmont through 12Z; and these will be followed by a broken line of shallow convection and briefly-trailing anafrontal showers/rain that will accompany the surface cold front across cntl NC through midday-early afternoon, with rain lasting no more than 3-4 hours at any given location. There will likely be some deepening of the frontal convection as it migrates through e-cntl and ern NC, owing to the development of weak to pockets of moderate destabilization driven by both pre-frontal diurnal heating and the poleward advection of lwr 60s surface dewpoints there. A slight chance of thunder will result roughly along and east of I-95 between 13-17Z. While mid level flow and effective bulk shear values will increase through the 50s-60s kts through the time of FROPA, a lack of stronger buoyancy, and also only glancing large scale forcing for ascent from the nrn stream trough, suggests any appreciable convective organization will occur to the east of cntl NC - over and just offshore ern NC. Morning high temperatures in the lwr 70s will likely occur prior to FROPA from AFP to FAY to ETC and points sewd, with falling temperatures there and elsewhere as the showers and CAA spread ewd through midday, with diurnal temperature recovery/warming through the 60s likely during the afternoon, as skies clear and downslope nwly flow overspreads the region. Clear and becoming calm overnight will favor low temperatures ranging from mid-upr 30s north to lwr 40s south, with patchy frost consequently again possible across the nrn Piedmont and nrn Coastal Plain. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 345 AM Saturday... Surface high pressure will shift east off the Middle Atlantic coast on Sunday, allowing a brief period of southerly WAA flow to return to central NC Sunday afternoon and evening. Meanwhile, a Baja bread southern-stream shortwave will dive east of the Rockies on Saturday, interacting with a strengthening northern stream trough. Both jets will begin to phase in vicinity of the Appalachians late in the weekend, helping to strike surface cyclogenesis in vicinity of the TN Plateau before spreading northeast through the greater Carolinas. This will result in showers spreading back into the region by late evening Sunday (mainly across the southern/western Piedmont) with POPs increasing across the entire CWA drastically as we head into the overnight hours. Recent model trends have kept the eventual track of the surface low increasingly further south, likely near or just south of the NC/SC border. If this trend holds, a delay of widespread categorical POPs along with diminishing QPF/Thunder will result. POPs will peak around sunrise Monday as the surface wave or weak low passes in vicinity of Wilmington/Morehead City, NC. QPF amounts will range from around a half-inch across the Triad region to near 1.5 inches along and east of I-95 where showers will have a better shot of becoming more convective in nature. The low will transition northeast into the middle Atlantic before deepening east of the DELMARVA Peninsula Monday afternoon. This will help to increase northerly flow across the region in its wake, leading to a period of drying and clearing through Monday evening. This will allow temperatures to dip into the lower 40s, especially in areas along and north of I-85. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 345 AM Saturday... A period of seasonably cooler and drier weather is expected to continue through much of mid-week. Weak high pressure is set to fill in behind the departing area of low pressure on Tuesday before it is dislodged to the east by the arrival of a dry cold front pre-dawn Wednesday. FROPA is expected to occur with little to impacts Wednesday morning, marking the leading edge of an even cooler and drier airmass spreading into the Mid-Atlantic. Can't rule out a few patches of Frost Wednesday morning, however, temperatures and surface winds should remain elevated just enough to keep widespread formation from occurring. This quieter weather pattern will be short- lived, with high pressure expected to progress quickly east out into the Atlantic early Thursday, allowing WAA to return to the area. POPs will once again increase beginning Thursday as the next system in this very active pattern develops across the Red River Valley region of TX/OK, progged to spread east of the Appalachians Thursday night into early Friday morning. We'll need to keep an eye on this system, as it could mark another heavy rain and perhaps severe weather threat to central NC sometime Thursday evening into Friday. The ECMWF remains a bit slower with the systems progression compared to its GFS cousin. For now, have split the difference, keeping high POPs in the area for a good portion of Friday. && .AVIATION /11Z SATURDAY THROUGH WEDNESDAY/... As of 645 AM Saturday... Continued sswly breezy conditions and increasingly moist sswly flow are expected ahead of a cold front this morning, culminating in a related brief chance of IFR-MVFR ceilings and showers from nw to se between through 16Z. Marginal low level wind shear conditions will also be possible ahead of the cold front, given the presence of a ~50 kt low level jet overhead per radar-derived wind profiles over the srn middle Atlantic and Carolinas this morning. However, the aforementioned breezy/gusty surface flow and mixing will somewhat mitigate the potential for a true shear layer. Post-frontal nwly winds will then increase and gust into the 20s kts behind the front through mid afternoon, then subside as high pressure builds overhead tonight. Outlook: Low pressure will track across the Southeast/Carolinas and result in a high probability of rain and sub-VFR conditions late Sun into Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...JJM LONG TERM...JJM AVIATION...MWS
Hazardous weather outlook, Apr 18, 3:38 AM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 338 AM EDT Sat Apr 18 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 338 AM EDT Sat Apr 18 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 18, 9:34 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
934 AM EDT Sat Apr 18 2020
NCZ011-026>028-040>043-181430-
Edgecombe-Nash-Johnston-Chatham-Franklin-Wake-Halifax-Wilson-
934 AM EDT Sat Apr 18 2020
...A LINE OF brief heavy downpours WILL AFFECT PORTIONS OF
Edgecombe...Nash...northern Johnston...northeastern Chatham...
Franklin...Wake...Halifax and central Wilson Counties Until 1030 AM
EDT....
At 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF showers along a line extending from 6 miles east of Seaboard
to 12 miles north of Dortches to 6 miles south of Chapel Hill...AND
MOVING east AT 35 MPH.
Brief heavy downpours along with wind gusts up to 40 mph WILL BE
POSSIBLE WITH THESE STORMS as they quickly move through.
LOCATIONS IMPACTED INCLUDE...
Raleigh, Cary, Rocky Mount, Roanoke Rapids, Tarboro, Smithfield,
Nashville, Pittsboro, Louisburg and Halifax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF TORRENTIAL DOWNPOURS are OCCURRING WITH THESE SHOWERS...AND
MAY WET ROADS AND PONDING OF WATER ON THE ROADS. SLOW DOWN ON WET
ROADS! IN ADDITION, WIND GUSTS UP TO 40 MPH MAY OCCUR WITH THESE
SHOWERS. BE SURE TO MOVE INDOORS WHILE THESE SHOWERS PASS ACROSS
THE AREA.
&&
LAT...LON 3600 7741 3593 7736 3548 7852 3578 7935
3587 7913 3587 7883 3595 7873 3602 7871
3605 7862 3602 7855 3608 7854 3623 7812
3620 7801 3651 7789 3648 7764 3641 7755
3632 7757 3632 7744 3621 7738 3611 7723
TIME...MOT...LOC 1331Z 281DEG 32KT 3651 7733 3619 7785 3583 7902Special weather statement, Apr 18, 10:24 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1024 AM EDT Sat Apr 18 2020
NCZ028-042-043-077-078-088-089-181515-
Edgecombe-Johnston-Sampson-Harnett-Wayne-Cumberland-Wilson-
1024 AM EDT Sat Apr 18 2020
...A LINE OF HEAVY DOWNPOURS WILL AFFECT PORTIONS OF Edgecombe...
Johnston...Sampson...Harnett...Wayne...Cumberland and Wilson
Counties Until 1115 AM EDT....
At 1022 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF showers along a line extending from NEAR Cofield to NEAR
Rocky Mount to 9 miles northwest of Lillington...and moving
southeast AT 25 MPH.
Brief heavy downpours and wind gusts up to 40 mph WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
Fayetteville, Rocky Mount, Goldsboro, Tarboro, Smithfield, Clinton,
Lillington, Fort Bragg, Wilson and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3582 7735 3583 7739 3580 7747 3557 7782
3538 7780 3518 7783 3515 7789 3519 7802
3519 7816 3485 7816 3484 7888 3532 7913
3574 7822 3584 7790 3584 7785 3592 7780
3606 7754 3600 7741 3590 7734
TIME...MOT...LOC 1422Z 307DEG 21KT 3633 7694 3593 7774 3550 7893Special weather statement, Apr 18, 11:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1121 AM EDT Sat Apr 18 2020
NCZ078-088-089-181615-
Sampson-Wayne-Cumberland-
1121 AM EDT Sat Apr 18 2020
...A LINE OF HEAVY DOWNPOURS WILL AFFECT PORTIONS OF Sampson...
southern Wayne and southeastern Cumberland Counties Until 1215 PM
EDT....
At 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from NEAR Jason
to NEAR Jerome...AND MOVING southeast AT 25 MPH.
Brief heavy downpours and wind gusts up to 40 mph WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Harrells, Roseboro,
Stedman, Garland, Salemburg and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3485 7850 3485 7885 3489 7892 3545 7783
3538 7780 3518 7784 3515 7789 3519 7802
3518 7807 3519 7816 3490 7815 3474 7820
3471 7811 3455 7825
TIME...MOT...LOC 1519Z 313DEG 23KT 3539 7787 3490 7872The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:34 AM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Wake | 56 min |
| Apr 18, 10:24 AM EDT | Special Weather Statement | RAH | Cumberland, Edgecombe, Harnett, Johnston, Sampson, Wayne and 1 more | 51 min |
Nearby
Special Weather Statements in North Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.